Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Chicago, IL

May 9, 2004LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 9, 2004, 5:49 PM CDT for LaSalle County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2004, 5:49 PM CDT (22:49 UTC)
Expired
May 9, 2004, 6:15 PM CDT
In force
26 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 9, 3:20 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

.PUBLIC DISCUSSION FOR GRIDS/ZONES...

SHORT TERM...(TNGT AND MON)
COMPACT MESOSCALE CONVECTIVE VORT CONTS TO MOV ENE ACROSS SERN
WI..WITH TAIL CURLING S AND SW THRU CHI METRO AREA TO IL RIVER.
UNSTABLE AIRMASS IN PLACE S OF WMFNT DRAPED ACROSS SRN WI AND XTRM
NERN CORNER OF IL. THO SUPRESSED FURTHER S INTO CWA...TSRA DVLPG
DOWN LN OF ENHANCED CONVERGENCE. VORT TO MOVE OUT OVR LK MI DURG
REST OF AFTERNOON...ENDING IMMEDIATE THREAT OF STORMS. NEXT THREAT
IS MCV TRACKING NE FM S CNTRL IL. SAT SHOWS ENHANCED CU FIELD QUAD
CITIES VC WITH A FEW RADAR ECHOES STARTING TO SHOW UP. WI VORT AND
IA VORT BOTH SHOW UP IN SOME FASHION IN VORTICITY PROGS...WITH
IA MAX TO MOV ACROSS NRN IL THIS EVE. GIVEN UNSTABLE AIR IN PLACE
THERE IS POTENTIAL TSRA TO DVLP/MOV INTO NRN IL DURG THE LATE
AFTERNOON AND EVE WITH UVV AND HEATING...THO LTL/NO SFC FOCUS SO
ONLY EXPECT ISOLD TO SCT COVERAGE.

SRN PORTION OF CDFNT TO SLOLY APPREACH FA FM NW LATE TNGT AND MON AS
UPR TROF PROGRESSES TO CNTRL CANADA...WITH FRONT INTO SRN WI AND NW
IL BY 00Z TUE. CONT CHC OF TSRA MON AHEAD OF CDFNT WITH WARM
UNSTABLE AIR IN PLACE. TEMPS AGAIN 80S ACROSS FA MON WITH CONT
SWRLY FLO.

TRS

LONG TERM...(MON NGT THROUGH SUN)

COLD FRONT CONTINUES TO SAG INTO CWA TUE NIGHT BEFORE STALLING
ACROSS SOUTHERN CWA...OR JUST SOUTH OF IT. ETA/NGM/GFS ALL INDICATE
WEAK S/WV AND VORT MAX PROGGED ACROSS SE IOWA 00Z TUE...WHICH MOVES
SLOWLY ALONG BAROCLINIC ZONE ACROSS IL/NW IND TUE NGT. SFC DEWPOINTS
POOL IN 60-65 DEG F RANGE AHEAD OF FRONT...WITH META FCST SOUNDINGS
INDICATING AROUND 1500 J/KG AND NO CAP. ONLY CHC POPS WARRANTED ATTM
HOWEVER...AS LOW LEVEL WIND FIELD AND ASSOCIATED CONVERGENCE
WEAK...AND AFFOREMENTIONED S/WV IS DAMPING AS IT MOVES INTO RISING
HEIGHTS TO THE EAST.

UPPER PATTERN BECOMES MORE AMPLIFIED TUES AHEAD OF DEVELOPING
WESTERN TROUGH...WITH DEEP LAYER SOUTHERLY FLOW PUSHING FRONT BACK
NORTH OF THE FA DURG THE DAY...WITH CHC POPS FOR TSRA VCNTY FNT. DRY
WX EXPECTED TUE NGT. INCRSG GULF MOISTURE INTO WED WITH WEAK S/WV
INDICATED BY GFS LIFTING UP MS VLY WED NGT. WILL BRING LOW CHC POPS
BACK IN DURG DAY HOWEVER...TO BLEND WITH SURROUNDING WFO GRIDS. COLD
FRONT FINALLY MOVES THROUGH CWA FRI MORNING...THOUGH SLOWS UP ACROSS
SOUTHERN PORTIONS INTO FRI NGT. WILL HANG ON TO LOW CHC POP
THERE...THEN DRY ENTIRE FA SAT AND SUN.

TEMP WISE...COOLER NORTH TUES WITH WIND OFF LAKE NORTH OF FRNT.
WARMER WED AND THU AS FNT PUSHES NORTH...THOUGH MOIST FLOW OFF AND
MS VLY S/WV LIKELY TO INCRS AMOUNT OF CLOUD COVER.

RATZER

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
CONVECTIVELY INDUCDED VORT MAX TRACKING ENE AT 30KT FM SW WI TO BE
AT LK MI SHORE BY 21Z. MAIN FOCUS FOR TSRA WILL BE ALONG AND N OF
WNFMT DRAPED ACROSS FAR SRN WI AND DIPPING SEWRD ACROSS XTRM NE
CORNER OF IL. THIS LEAVES TERMINALS WITH LO THREAT THUS NO INCLUSION
IN TAFS. ANOTHER MCV IN S CNTRL IA MOVG ENE AT 20 KTS. MODELS BRING
THIS VORT MAX ACROSS MS RIVER BTWN DVN AND BRL BY 00Z. WITH UNSTABLE
AIRMASS IN PLACE ACROSS TERMINALS POTENTIAL FOR LATE AFTERNOON AND
EVENING TSRA THO SFC FOCUS MISSING ATTM. AGAIN...DUE TO UNCERTAINTY
NO MENTION IN CURRENT TAFS. SW SFC WINDS TO PERSIST THRU PD...WITH
SOME DEC DUE DECOUPLING AFTER SUNSET.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 9, 5:00 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT SUN MAY 9 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-101100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

AREAS NORTHEAST OF A LINE FROM PONTIAC TO VALPARAISO WOULD SEEM TO
HAVE THE HIGHEST CHANCES OF ANY SEVERE STORMS.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED THIS EVENING AND AGAIN MONDAY AFTERNOON AND
MONDAY NIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-101100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Special weather statement, May 9, 3:18 PM CDT, 2 hours 31 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
318 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...JOLIET...
NAPERVILLE...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 3:20 PM CDT, 2 hours 29 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-100000
-

SPECIAL WEATHER STATEMENT RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 4:29 PM CDT, 1 hour 20 minutes before
>ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-
092141-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT SUN MAY 9 2004

ILZ005-006-012>014-020-022-INZ001-002-092141-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, May 9, 5:40 PM CDT, 9 minutes before
CHIWRKLSR 0000
TTAA00 KLOT DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
540 PM CDT SUN MAY 9 2004

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    SERENA                    IL   1.00 INCH HAIL
05/09/04   LASALLE                        LARGE QUARTER SIZE
                                          HAIL REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:03 PM CDTSevere Thunderstorm WarningLOTLaSalle42 min
May 9, 6:06 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee39 min
May 9, 6:09 PM CDTSevere Thunderstorm WarningLOTBoone, McHenry21 min
May 9, 6:16 PM CDTSevere Thunderstorm WarningLOTWill44 min
May 9, 6:36 PM CDTSevere Thunderstorm WarningLOTGrundy, Will39 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.